MAUDE Adverse Event Report: SYNTHES HAGENDORF PERCUTANEOUS INSERTION HANDLE; MISC ORTHO SURGICAL INSTR

SYNTHES HAGENDORF PERCUTANEOUS INSERTION HANDLE; MISC ORTHO SURGICAL INSTR
Catalog Number 03.010.046
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/02/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Dhr review for 03.010.046, lot 3432486.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Manufacturing location: (b)(6).Manufacturing date: june 01, 2010.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the insertion handle broke during a lateral entry femoral nailing procedure on (b)(6) 2017.The surgeon had performed the procedure per the technique guide but did not like the way the nail was seated in the femur and opted to remove it despite no allegation of deficiency or malfunction against the nail.The surgeon opted to remove the nail and wanted to ¿start over¿ with a new nail.During the removal of the nail, the approximate 1mm x 1mm tab that keeps the nail from rotating on the handle broke off and was lost in the patient¿s bone.Surgeon decided not to remove the fragment.The nail was removed intact with no allegation of deficiency/malfunction and was then discarded.The surgeon then re-reamed the bone using a different technique and inserted a new nail of the same size without difficulty.There was no reported surgical delay and no additional x-rays were required.It is noted that this was a difficult case but was performed in accordance with the technique guide.The procedure was completed successfully with the patient in stable condition.Concomitant devices reported: femoral nail (part number unknown, lot number unknown, quantity 1); mallet (part number unknown, lot number unknown, quantity 1); connecting screw (part number unknown, lot number unknown, quantity 1); driving cap (part number unknown, lot number unknown, quantity 1).This report is for one (1) percutaneous insertion handle.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A product investigation was completed: this complaint is confirmed.The distal alignment tab has sheared off at its base and was not returned.Whether this complaint can be replicated is not applicable for this complaint condition as the returned device is already broken.No new malfunctions were identified as a result of the investigation.The returned percutaneous insertion handle is a reusable instrument available for use in the titanium cannulated lateral entry femoral recon nail instrument set 01.003.300 which is part of the expert nailing system.Instructions for use can be found in technique guide.A visual inspection under 5x magnification, device history record (dhr) review, complaint history review, drawing review were performed as part of this investigation.No product design issues or discrepancies were observed.Dimensional inspection of feature(s) relevant to this complaint (tab thickness, width, length) could not be obtained on the returned part because the tab sheared off at its base and was not returned.No non-conformance reports were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The relevant drawings were reviewed during this investigation.No product design issues or discrepancies were observed.No new, unique or different patient harms were identified as a result of this evaluation.The returned part was determined to be suitable for the intended use when employed and maintained as recommended.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
PERCUTANEOUS INSERTION HANDLE
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6752159
Report Number3003875359-2017-10369
Device Sequence Number13685967
Product Code LXH
UDI-Device Identifier10886982067180
UDI-Public(01)10886982067180(10)3432486
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.046
Device Lot Number3432486
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/12/2017
Initial Date Received by Manufacturer 07/02/2017
Supplement Date Received by Manufacturer08/10/2017
Initial Report FDA Received Date07/28/2017
Supplement Report FDA Received Date08/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age18 YR